Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 78, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 10, 2009, 4:05 AM CDT for 4 counties in Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2009, 4:05 AM CDT (09:05 UTC)
- Expired
- Jul 10, 2009, 5:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:20 AM CDT, 45 minutes earlier.
Area forecast discussion, Jul 10, 3:20 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 AM CDT FRI JUL 10 2009 .SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING THE MAIN UPSTREAM COOL FRONT EXTENDING NNE-TO-SSW ACRS CENTRAL AND SOUTHWEST MN...SOUTHEAST SD AND CENTRAL NEB. A SFC LOW WAS TRYING TO DEVELOP ACRS NORTH CENTRAL KS...WITH ATTENDANT WARM FRONT EXTENDING EASTWARD ALONG AND SOUTH OF THE IA/MO BORDER. 00Z UA ANALYSIS WAS INDICATING A SUBSTANTIAL LOW TO MID LEVEL WARM DOME OVER THE SOUTHERN AND CENTRAL PLAINS...SW IA AND MUCH OF WESTERN MO. ALOFT...WV IMAGERY WAS INDICATING A SWIRLING VORT OVER THE NEB/WESTERN IA BORDER. && .SHORT TERM...TODAY AND TONIGHT... CHALLENGING FCST CONTINUES INTO TODAY AND TONIGHT ALL VERY DEPENDANT ON MCS CONTINUATION OR REDEVELOPMENT ON CONVECTIVE REMNANTS AS THE DAY PROGRESSES. NOWCAST TOOLS AND ASSESSING THE CONTINUING 30-40 KT SOUTHWESTERLY LLJ WITH A HIGH THTA-E FEED UP AND OVER THE LLVL WARM FRONT ALONG AND SOUTH OF THE DVN CWA...EXPECT THE ELEVATED MCS CURRENTLY ALONG THE IA/MN BORDER AND OVER NORTHEAST IA TO FESTER ACRS THE NORTHERN THIRD OF THE CWA/EDGE OF CAP THROUGH AT LEAST MID MORNING. ALTHOUGH EXPECT LOCALLY HEAVY RAINFALL AT INTENSE RATES AND POSSIBLY SOME LOCALIZED URBAN/SMALL STREAM OR EVEN FLASH FLOODING... TIME OF DAY AND ELEVATED NATURE TO THE SYSTEM MAY LIMIT SVR POTENTIAL. WBZ/S AND FZ LEVELS A BIT HIGH FOR SVR SIZE HAIL AS WELL. THE OTHER ASPECT WILL BE WATCHING FOR DEVELOPMENT OVER THE NEXT FEW HOURS OVER SOUTHWEST INTO CENTRAL IA IN VIEW OF OPTIMUM LLVL CONVERGENCE ON NOSE OF LLJ AND APPROACHING NEB VORT...WHICH WOULD EVENTUALLY TRANSLATE ACRS THE SOUTH HALF OF THE DVN CWA THROUGH MUCH OF THE MORNING AND MIDDAY. IF THIS SOUTHERN ACTIVITY DOES NOT MATERIALIZE...A BETTER CHANCE FOR THE SOUTHERN FRINGE OF THE NORTHEASTERN IA MCS REMNANTS TO FLARE UP AND STRENGTHEN AS THE DAY PROGRESSES/POSSIBLY TO SVR LEVELS/ OVER THE CENTRAL AND SOUTHERN CWA AND INTO IL. THIS AFTERNOON AND EVENING...WILL HAVE TO WATCH FOR REDEVELOPMENT ON CONVECTIVE DEBRIS OR LINGERING OUTFLOW BOUNDARIES... OR THE LARGE SCALE APPROACHING COOL FRONT ITSELF. UKMET MCS-FORCING TOOLS WHICH ARE DOING WELL NOW...SUGGEST THE BEST MCS SPAWNING GROUNDS THIS EVENING ALONG AND JUST EAST OF THE DVN CWA ACRS MUCH OF NORTHERN IL. MAY HAVE SOME INITIAL STORM DEVELOPMENT RIGHT OVER HEAD...SOME OF WHICH WOULD BE SVR IF WE CAN GET SOME AFTERNOON RECOVERY/INSTABILITY BUILD UP AFTER THE MORNING ACTIVITY. THEN THIS CONVECTION WOULD EVOLVE INTO AN MCS ACRS THE NORTH HALF OF IL OVERNIGHT. THE OTHER SCENARIO WOULD BE DEVELOPMENT OVER THE SOUTH HALF OF THE DVN CWA ON BOUNDARY REMNANTS AND RENEWED LLJ CONVERGENCE. WILL HOLD OFF A FLASH FLOOD WATCH FOR NOW...BUT PW IN-FEED OF 1.8 TO OVER 2 INCHES IMPRESSIVE AND WOULD SUPPORT HIGH RAINFALL RATES OF OVER 2 INCHES/HR AND LOCALIZED FLASH FLOODING. DEPENDING ON HOW MUCH RAINFALL OCCUR THIS MORNING AND TODAY...THE FOLLOWING SHIFT MAY HAVE TO ISSUE A WATCH FOR TONIGHT FOR ANY NEW DEVELOPMENT. TEMPS HIGHLY DEPENDANT ON CONVECTIVE DEBRIS AND WILL JUST TRY TO COVER THE MEDIUM RANGE OF POSSIBILITIES BUT TREND TOWARD THE COOLER SIDE BANKING ON CLOUD COVER AND STORM OUTFLOW. MAY STILL BE TOO WARM WITH HIGHS IF NO AFTERNOON RECOVERY OCCURS. IF WE CLEAR OUT THOUGH... FCST HIGHS IN THE LOW TO MID 80S WITH LOW 70 SFC DPTS SUPPORTS CAPES OF 2500-3K J/KG AND DAMAGING WIND THREAT...WITH SOME MID LEVEL FLOW OF 40-50 KT ENTRAINMENT DOWNWARD. ..12.. .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... MESSY LONG TERM THIS MORNING...BUT WITH IMPROVING MODEL CONSISTENCY OVER THE PAST FEW DAYS. COLD FRONT SAGS SOUTH OF THE FORECAST AREA SATURDAY MORNING...BUT WITH CONTINUING NORTHWEST FLOW ALOFT OVER THE REGION. THIS MEANS THAT THE BOUNDARY WILL NOT BE SAGGING OVERLY FAR TO THE SOUTH...AND REMAINS NEARBY ENOUGH TO KEEP POPS IN THE AREA THROUGH SATURDAY...MAINLY ACROSS THE SOUTH PORTIONS OF THE FORECAST AREA. SUNDAY IT APPEARS THAT THERE WILL BE A LULL IN THE CONVECTIVE ACTIVITY AS AN MCS MOVES EAST ACROSS ILLINOIS AND INDIANA SUNDAY MORNING. MORE ACTIVITY DEVELOPS FOR SUNDAY NIGHT AND MONDAY. THERE IS MUCH DISAGREEMENT ON THE TIMING AND PLACEMENT OF THIS ACTIVITY...WITH REALLY ONLY THE NAM PRODUCING PRECIPITATION ACROSS THE AREA OVERNIGHT. THE GFS AND ECMWF ARE KEEPING IT TO THE SOUTHWEST. HOWEVER WITH THE BOUNDARY JUST TO OUR SOUTHWEST... SHOWERS AND THUNDERSTORMS ARE QUITE PLAUSIBLE...AND HAVE MAINTAINED THE LOW END CHANCE POPS THAT WE ALREADY HAD GOING IN THE FORECAST ACROSS THE SOUTH HALF OF THE FORECAST AREA. SATURDAY THROUGH MONDAY TEMPERATURES REMAIN ON THE COOL SIDE WITH THE BOUNDARY TO OUR SOUTH...WITH INCREASED CLOUDINESS DUE TO THE SHOWERS AND THUNDERSTORMS. MONDAY NIGHT SHOULD BE QUIET AGAIN AS A NEW SYSTEM DEVELOPS OUT IN THE PLAINS. THE UPPER LEVEL WAVE ASSOCIATED WITH THIS IS A FAIRLY POTENT SHORTWAVE THAT WILL HAVE BEEN ROLLING ACROSS THE NORTHWEST STATES SINCE SUNDAY EVENING...SO WE NEED TO WATCH FOR IT LATER THIS WEEKEND AS IT BEGINS TO MOVE INTO THE UPPER AIR NETWORK. A FAIRLY STRONG SURFACE LOW DEVELOPS OVER SOUTH DAKOTA AND ROLLS EAST INTO SOUTHERN MINNESOTA AND WISCONSIN BY TUESDAY NIGHT...AND SHOULD MANAGE TO FIRST PUSH A WARM AIR ADVECTION WING OF PRECIPITATION ACROSS THE AREA EARLY TUESDAY...FOLLOWED BY A COLD FRONT ON TUESDAY NIGHT. HAVE KEPT CHANCE POPS FOR BOTH PERIODS...THOUGH IF CONSISTENCY CONTINUES TO BE GOOD...WE CAN RAISE POPS. TUESDAY WE SHOULD BE IN THE WARM SECTOR OF THIS SYSTEM AND TEMPERATURES BACK ABOVE NORMAL SHOULD REMIND US THAT IS IS ACTUALLY JULY. WEDNESDAY AND THURSDAY APPEAR QUIET FOR NOW ON THE HEELS OF THIS SYSTEM...WITH A BOUNDARY DEPRESSED SOUTH TO THE LOWER OHIO VALLEY AND BACK ACROSS TO SOUTHWEST MISSOURI BY WEDNESDAY EVENING. WITH THE BOUNDARY SOUTH AGAIN...TEMPERATURES WILL BE BACK BELOW NORMAL AGAIN. ..LE.. && .AVIATION... POTENTIALLY A HIGH AVIATION IMPACT DAY DO TO ROUNDS OF CONVECTION AT ALL TERMINALS. STORM COMPLEX TO IMPACT THE DBQ AND CID TERMINALS THIS MORNING...WITH 1 1/2-5SM VSBYS FROM FOG SOUTH OF THE STORMS THROUGH 13Z. MAY BE SOME AFTERNOON REPRIEVE FROM STORMS BUT LINGERING MVFR AND LOWER LEVEL VFR CLOUD DEBRIS...AND WILL HAVE TO WATCH OUT FOR NEW STORM DEVELOPMENT...POSSIBLY AT SVR LEVELS AFTER 22Z ESPECIALLY IN THE VCNTY OF MLI AND BRL. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE IL...NONE MO...NONE && 12/LE
Hazardous weather outlook, Jul 9, 4:51 AM CDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 451 AM CDT THU JUL 9 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 451 AM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE THAT A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER NORTHWEST IOWA COULD BRUSH THROUGH AREAS WEST OF CEDAR RAPIDS THIS MORNING. IF THIS OCCURS...NONE OF THE STORMS WOULD BE STRONG. LATER TONIGHT...ANOTHER COMPLEX OF STORMS IS LIKELY TO FORM OVER NORTHERN IOWA AND SOUTHERN WISCONSIN. THESE STORMS SHOULD DROP SOUTH... AFFECTING THE OUTLOOK AREA AFTER MIDNIGHT. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS WEST OF THE MISSISSIPPI RIVER DUE TO THE THREAT OF STRONG WINDS. THOUGH IF THIS COMPLEX OF STORMS DOES REMAIN STRONG...THE MAIN THREAT TONIGHT APPEARS TO BE HEAVY RAINFALL OVER SATURATED SOIL. RECENT RAINFALL OF 1 TO 3 INCHES HAS BEEN WIDESPREAD...AND ANY NEW HEAVY RAINFALL MAY RESULT IN FLOODING. THE THREAT FOR HEAVY RAIN AND POTENTIAL FLOODING WILL LIKELY BE BETTER DETERMINED LATER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A THUNDERSTORM COMPLEX ACROSS PORTIONS OF THE OUTLOOK AREA SHOULD WEAKEN FRIDAY MORNING. ASSUMING SUNSHINE ON FRIDAY A VERY UNSTABLE AIRMASS IS EXPECTED TO BECOME ESTABLISHED ACROSS THE REGION. A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER SUPERCELL THUNDERSTORMS BY FRIDAY EVENING. WITH DEEP LAYER SHEAR AND STRENGTHENING MID LEVEL WINDS THERE WILL BE A THREAT FOR DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES. WIDESPREAD DAMAGING WINDS IN EXCESS OF 70 MPH WILL BECOME MORE OF A THREAT IF A LINE OF STORMS CAN FORM ESPECIALLY FRIDAY NIGHT. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WHICH MAY CAUSE FLASH FLOODING DUE TO SATURATED SOILS. A WARM FRONT LIFTING INTO THE REGION SUNDAY NIGHT AND MONDAY MAY DEVELOP WIDESPREAD RAIN AND THUNDERSTORMS. HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE/ERVIN
In the hours before
Special weather statement, Jul 10, 3:49 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 AM CDT FRI JUL 10 2009
IAZ040>042-100945-
BUCHANAN-DELAWARE-DUBUQUE-
349 AM CDT FRI JUL 10 2009
...STRONG THUNDERSTORMS MOVING INTO BUCHANAN AND DELAWARE COUNTIES...
AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
AURORA TO 14 MILES NORTHWEST OF JESUP TO 22 MILES WEST OF JESUP...
MOVING EAST AT 25 MPH.
* THUNDERSTORMS WILL BE NEAR...
HAZLETON AROUND 410 AM CDT...
JESUP AND AURORA AROUND 420 AM CDT...
LAMONT AROUND 425 AM CDT...
COLESBURG...INDEPENDENCE AND DUNDEE AROUND 440 AM CDT...
WINTHROP...BRANDON AND ONEIDA AROUND 445 AM CDT...
PENNY SIZE HAIL AND WINDS UP TO 60 MPH CAN BE EXPECTED WITH THESE
STORMS.
LAT...LON 4259 9084 4234 9145 4229 9170 4230 9207
4246 9207 4247 9209 4264 9209 4265 9110
TIME...MOT...LOC 0848Z 288DEG 23KT 4273 9162 4265 9218
4246 9248
LEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:49 AM CDT | Special Weather Statement | DVN | Buchanan, Delaware | 56 min |
| Jul 10, 5:00 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Delaware, Dubuque, Jackson, Jones, Linn | 60 min |
| Jul 10, 6:31 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Jones, Linn | 74 min |
| Jul 10, 8:51 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Jones, Linn | 54 min |
| Jul 10, 9:57 AM CDT | Special Weather Statement | DVN | Benton, Jones, Linn | 63 min |
| Jul 10, 10:24 AM CDT | Special Weather Statement | DVN | Benton, Iowa, Johnson, Keokuk, Linn, Washington | 66 min |
| Jul 10, 10:57 AM CDT | Special Weather Statement | DVN | Cedar, Muscatine, Scott | 48 min |
| Jul 10, 11:46 AM CDT | Flash Flood Warning | DVN | Cedar, Clinton, Johnson, Linn, Muscatine, Scott | 8 hr |
| Jul 10, 11:52 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Linn | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.